Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 94, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 8:29 PM EDT for Hardy County, West Virginia; Shenandoah County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 10, 2003, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Shenandoah County, VA, Hardy County, WV
The radar
The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 110030 FFWLWX VAC171-WVC031-110330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 829 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARDY COUNTY IN EASTERN WEST VIRGINIA SHENANDOAH COUNTY IN NORTHWEST VIRGINIA * UNTIL 1130 PM EDT. * AT 829 PM EDT...RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAIN OVER HARDY COUNTY AND WESTERN SHENANDOAH COUNTY...MOVING SLOWLY NORTHEAST AT 10 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 11:30 PM EDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3889 7910 3877 7878 3903 7848 3918 7893 $$ STRONG
3 follow-up statements
000 WGUS71 KLWX 110050 FFSLWX VAC171-WVC031-110345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 846 PM EDT SUN AUG 10 2003 ...FLASH FLOOD WARNING CONTINUES FOR SHENANDOAH AND HARDY COUNTIES UNTIL 11:30 PM EDT... AT 8:45 PM...RADAR CONTINUED TO SHOW TORRENTIAL RAIN OVER PARTS OF HARDY AND WESTERN SHENANDOAH COUNTIES. THE AREA IN WESTERN SHENANDOAH COUNTY NORTH OF BASYE ON THE RIDGE NEAR LIBERTY FURNACE LOOKS TO BE PARTICULARILY HARD HIT WITH RADAR INDICATING 3 TO 5 INCHES OF RAIN IN THE PAST HOUR. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ STRONG
000 WGUS71 KLWX 110132 CCA FFSLWX VAC171-WVC031-110345- FLASH FLOOD STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 846 PM EDT SUN AUG 10 2003 CORRECTED RAINFALL. ...FLASH FLOOD WARNING CONTINUES FOR SHENANDOAH AND HARDY COUNTIES UNTIL 11:30 PM EDT... AT 8:45 PM...RADAR CONTINUED TO SHOW TORRENTIAL RAIN OVER PARTS OF HARDY AND WESTERN SHENANDOAH COUNTIES. THE AREA IN WESTERN SHENANDOAH COUNTY NORTH OF BASYE ON THE RIDGE NEAR LIBERTY FURNACE LOOKS TO BE PARTICULARLY HARD HIT WITH RADAR INDICATING 3 INCHES OF RAIN IN THE PAST HOUR. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ STRONG
000 WGUS71 KLWX 110335 FFSLWX WVC031-110400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1134 PM EDT SUN AUG 10 2003 ...FLASH FLOOD WARNING FOR HARDY COUNTY HAS EXPIRED... AT 1130 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD MOVED NORTHEAST OF HARDY COUNTY. LAW ENFORCEMENT OFFICIALS REPORT THAT EARLIER FLOOD WATERS HAD RECEDED. SOME ISOLATED PROBLEMS WITH HIGH WATER MAY REMAIN THROUGH THE EARLY MORNING HOURS...BUT WIDESPREAD FLOODING IS NOT EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOOD WATERSS. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT SUN AUG 10 2003 .SHORT TERM(TONIGHT AND MONDAY)... COVERAGE MUCH LESS TODAY WHEN COMPARED TO RADAR OF 24 HOURS AGO. AIRMASS IS VIRTUALLY THE SAME WITH HIGH DEWPOINTS AND PWAT VALUES. EXPECT CONVECTION TO INCREASE SOME...AS SKY CONDITIONS IMPROVE/TEMPS RISE. UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT NOT AS GOOD TODAY PER ETA/GFS AS YESTERDAY. UPPER DIVERGENCE/JET SUPPORT IS WEAKER. HOWEVER WHERE STORMS DEVELOP...THEY WILL STILL BE EFFICIENT RAIN PRODUCERS. FFG OVER PORTIONS OF VA AT 1.2/HR. THESE AREAS HAVE A FFA IN EFFECT THROUGH EARLY EVENING AND WILL LEAVE WATCH UP THROUGH MID EVENING. MORE FOG AND LOW CLOUDS EXPECTED LATE TONIGHT AND EARLY MONDAY. WILL CARRY 50 POPS ACROSS THE BOARD TONIGHT AND 40 TOMORROW. TEMPS A BLEND OF MET/MAV GUIDANCE. /CPW .LATER PERIODS...PTTN SHWS SIGNS OF EVENTUALLY BREAKING DWN. TIL THEN...PERSISTENCE REIGNS...W/ MAINLY AFTN-EVE SHRA/TSRA...OCNLY ENHANCED BY S/WVS PROPAGATING NWD ALNG STALLED BNDRY. AS RDGG INCRS HOLD ON AREA...AREAL CVRG WL BCM LESS. AS SUCH...WL STEP POPS DWN EACH AFTN-- 40 POPS TUE..30 WED..ETC. BY WED...H5 PTTN REMINISCENT OF SUMMER...W/ ATLC COAST INFLUENCED BY BERMUDA HIGH MORE THAN GRTLKS TROF. XTNDD...CUD IT BE? RDG CONTS TO BLDS ACRS CWFA...AND SUSTAINS ITSELF FOR THE WKND. AS MNTND IN HPC PREEPD...S/WV SWINGING THRU SAT APPRS ODD...AND WAS IGNORED. THAT MEANS SCT CLDS...TEMPS MORE SEASONABLE...AND MOST IMPORTANTLY NO MNTN OF POPS FOR 4 CONSECUTIVE DAYS. A 20 POP WAS KEPT IN THE GRIDS THU FOR CONTINUITY SAKE...WHICH ALSO FALLS IN LINE W/ STEP-DWN PHILOSOPHY ABV AS WELL AS CLIMO. WL REVISIT THIS ISSUE TMRW...AS RISING HGTS/WRMG TEMPS MAY CAP ANY CNVCTN. HTS .LWX... DC...NONE. MD...FLOOD WATCH THRU THIS EVE MDZ002>003. VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037. WV...FLOOD WATCH THRU THIS EVE WVZ048>055. MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 9 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SHENANDOAH VALLEY AND FOOTHILLS. SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. CPW/MANNING
In the hours before
Special weather statement, Aug 10, 5:57 PM EDT, 2 hours 32 minutes before
WVZ054-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 557 PM EDT SUN AUG 10 2003 ...HEAVY RAIN IN WESTERN PENDLETON COUNTY... AT 6 PM...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM IN WESTERN PENDLETON COUNTY ALONG THE WESTERN RIDGES. AREAS ALONG THE NORTH FORK RIDGE AND THE NORTH FORK OF THE SOUTH BRANCH OF THE POTOMAC RIVER SHOULD EXPECT VERY HEAVY RAIN BETWEEN 6 AND 7 PM AND RAPID RIVER RISES. BE ALERT DRIVING IN WESTERN PENDLETON COUNTY AS HEAVY RAIN MAY PRODUCE SMALL LANDSLIDES OVER THE ROAD AND WATER OVER THE ROAD. STRONG
Special weather statement, Aug 10, 6:30 PM EDT, 1 hour 59 minutes before
WVZ054-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORM MOVING INTO CENTRAL PENDLETON COUNTY... AT 6:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM SENECA ROCKS TO HARPER...MOVING SLOWLY NORTHEAST TOWARDS CENTRAL PENDLETON COUNTY AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF FRANKLIN AND UPPER TRACT WILL BE AFFECTED BY THIS STORM THROUGH 7:30 PM. STRONG
Special weather statement, Aug 10, 7:03 PM EDT, 1 hour 26 minutes before
VAZ021-WVZ048-054-055-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 703 PM EDT SUN AUG 10 2003 AT 7 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE SOUTHERN SECTION OF THE EASTERN WEST VIRGINIA PANHANDLE...MOVING SOUTHEAST AT 5 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THEY WILL ALSO PRODUCE TORRENTIAL RAINFALL WITH THE POTENTIAL FOR MINOR FLOODING. THE COMMUNITIES OF FRANKLIN... MOOREFIELD... PETERSBURG AND UPPER TRACT WILL BE AFFECTED BY THESE STORMS THROUGH 8 PM. STRONG
Special weather statement, Aug 10, 7:33 PM EDT, 56 minutes before
WVZ050-055-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 733 PM EDT SUN AUG 10 2003 AT 7:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MOOREFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IT WILL ALSO HAVE TORRENTIAL RAINFALL AND WILL LIKELY PRODUCE AN INCH OR TWO OF RAIN WITHIN AN HOUR. THE COMMUNITIES OF MOOREFIELD AND NORTHERN HARDY COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 8:30 PM. STRONG
Local storm report, Aug 10, 8:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM FRANKLIN WV FLASH FLOOD
08/10/03 PENDLETON ROAD CLOSED DUE TO HIGH
WATER.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:37 AM EDT | Flash Flood Warning | LWX | Pendleton | 4 hr |
| Aug 10, 10:36 PM EDT | Flash Flood Warning | LWX | Albemarle | 3 hr |
| Aug 10, 10:55 PM EDT | Flash Flood Warning | LWX | Nelson | 4 hr |
| Aug 10, 11:28 PM EDT | Flash Flood Warning | LWX | Shenandoah | 4 hr |
| Aug 10, 11:41 PM EDT | Flash Flood Warning | LWX | Greene | 4 hr |
| Aug 11, 12:52 AM EDT | Flash Flood Warning | LWX | Augusta, Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.